Jan 30, 2013 - 6:01 pm
I have had 2 MRI's, one Dec 26th, the other Jan 15th. The first was on my Thoracic and Lumbar Spine, and Tailbone. It showed increased cancer. Developed a white noise kind of like a low pitch sound like the old tv tuners where they kind of wistled as well as sometimes crackling noise, they come and go. Told onco about it, thank you Linda, thinking I had water in my ear. My ears were clear, hence, he ordered MRI on my brain and Cervical Spine.
Got the results Friday. Hw was surprised, my brain is clear! However, cervical spine/clavical is covered with cancer over nerves,and ther is increased swelling which he is pressing the nerves and causing the noise. I was just happy I wasn't hearing voices!! (laughing)
I was approved for another chemo. Xoleda and w/oral Herceptin. He mentioned this 2 weeks ago and I spent 2 weeks agonizing over what to do. I know, it seems like it would be easy, yes I want to live so I will do the chemo... but in my case it is not that easy. After 2 years on chemo, the cancer continued to grow, spread etc... and with the 2nd to the last chemo, I started getting UTI's over and over. I was on 10 antibiotics in less than 9 months, as soon as they would end, within days another one. Cultures came back positive and a lot of blood in my urine. So I was back to the Urologist who resectioned my bladder in 2009 (they initially diagnosed me with bladder cancer,biopsy of the resection came back, 'atypical, not yet cancer)'. He suggested a low dose of antibiotics indefinately to ward off a septic infection. I was told my body could no longer tolerate chemo. They stopped the chemo the first week of September.
6 weeks later, my onco offered Afinitor and I agreed. Within 3 days I had trouble breathing. Chest x-ray said lungs were clear so they treated me for Bronchitis=another Antibiotic, cough syrup and Steroids. chest still got tighter. Then itchy open sores from head to toe. I went to Rite-Aide to get cortisone cream. The phamacist looked at my sores and asked me what meds I was now on, told him Afinitor and he made me call my doctor on the spot. He said it was a serious allergic reaction to the Afinitor. The onco on call told me to stop the chemo, and either buy Benydrl and double the dose until I could get in to see my doctor, or go to ER to get a shot or IV, I told the pharmacist about the breathing and he said I probably had the open sores in my broncial tubes as well, that I could die from it.
Within 30 hours of stopping the chemo my chest was clear and the sores were healing. For the last 17 of the 31 days on Afinitor, I was sleeping about 20 hours a day. My onco again stated my immune system was no longer able to tolerating chemo.
2 1/2 weeks ago when he mentioned another chemo, I was totally taken a back! On Friday when he told me insurance approved the chemo, I asked him why the change. If my immune system couldn't handle any more chemo 8 weeks ago, why could it now? I asked him the chances of having the same issues or worse with this cheno? It would be taking a chance.
I decided after talking to my onco and family, not to do more chemo at this time. However, we will keep this as an option for the nest 90 days!
This has been such a hard decision. One minute I would decide to do it, then I would worry about this being what does me in. Then I would decide against it and worry that maybe this is the chemo that might stabilize or even put me in a remission. I discussed all of this with my onco and he agreed. He was not pushing chemo on me, he was giving me an option! Both scenarios are very real possibilities (although remission would be a stretch)! 2 years of chemo has not given me the gift of remission, but we both believe that chemo or Herceptin has slowed the progress and has given me 2 more years of life!! As far as they can tell, the growth is the same on Herceptin as it was on herceptin and chemo, but there is so many tumors that they look at the whole area and see where increased cancer is.
I have to believe that the decision that I made is the right one for me! For the first time in 2 years, food tastes good and other than increase in pain, I feel like there is some quality to my life again! For the pain, I agreed to increasing the dose of Fentanyl, as I have been fighting that for months! It took a few weeks to get use to the higher dose, but I do feel some relief! Now if only there could be a way to really make this easier on my family!
Hugs, thanks and prayers to all,